Although some students use Adderall thinking it will help their academic performance, using it, especially with other drugs, can be dangerous and even deadly.
It’s not unusual for high school and college students to want the vitality and focus to study longer, write a paper, or finish an important project. They feel if they can just find the energy and stay awake longer, they’re bound to achieve academic success.
To achieve this, some drink large amounts of energy drinks, soft drinks, or coffee. Others use over-the-counter supplements with caffeine or other stimulants (substances that heighten the body’s reactions).
Other students use Adderall, a prescription drug commonly used to treat attention-deficit/hyperactivity disorder (ADHD). Adderall is a brand name for a medication that combines the drugs dextroamphetamine and amphetamine.
Because students use Adderall and other drugs in the hopes of boosting their academic performance, they sometimes refer to them as study drugs. Using and abusing the substances can have the opposite effects, however.
Students might be anxious about taking too much Adderall and wonder if it could affect their physical and mental health. (It can.) They might also worry if there’s a lethal dose of Adderall. Those concerns are valid because Adderall can be a powerful substance, especially if people abuse it.
What is the relationship between Adderall and serotonin syndrome?
Using Adderall can be particularly dangerous if you’re also using other drugs that can depress the central nervous system, such as selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), and opioids.
How much is too much Adderall if you’re taking antidepressants at the same time? If you’re also taking antidepressants, any Adderall is too much.
Combining Adderall and antidepressants may cause a condition known as serotonin syndrome or serotonin toxicity. This condition can occur when people’s bodies produce too much serotonin, a chemical that serves as a neurotransmitter. Neurotransmitters are chemicals that transmit messages in nerve cells.
Like Adderall, serotonin syndrome can produce symptoms that are relatively mild or dangerously severe. Some researchers note that these symptoms can “range from barely perceptible tremor to life-threatening hyperthermia and shock.”
Hyperthermia is high body temperature and shock means inadequate blood flow. Both can be fatal. “As many 1 in 5 people who suffer shock will die from it,” according to the medical encyclopedia on MedlinePlus. Yes. It’s possible to consume too much of other drugs and overdose, so it’s certainly possible to overdose on Adderall. Some symptoms of an Adderall overdose might include More serious symptoms of an Adderall overdose can include Can you overdose on Adderall and die? Yes, these symptoms prove that. But those aren’t the only ways that Adderall can be lethal.
What are the symptoms of an Adderall overdose?
Are alcohol and drugs ruining your life?
FIND HELP NOW
Yes. It’s possible to consume too much of other drugs and overdose, so it’s certainly possible to overdose on Adderall. Some symptoms of an Adderall overdose might include
More serious symptoms of an Adderall overdose can include
Can you overdose on Adderall and die? Yes, these symptoms prove that. But those aren’t the only ways that Adderall can be lethal.
How much Adderall does it take to OD?
While taking Adderall with other drugs can be dangerous and even lethal, taking it on its own can also hurt or kill you.
Typically, doctors prescribe 5 to 60 milligrams (mg) of Adderall for a person in a day. A normal dose for adolescents is 10 mg and a normal dose is 20, but this varies by person. Doctors might prescribe more or less according to a person’s needs.
People who use more Adderall might be more likely to overdose. So might people who are more sensitive to stimulant drugs. Or, if people weigh less, they might have a higher risk of overdosing on drugs than someone who is heavier.
A lethal overdose of stimulants is said to be 20 to 25 milligrams for every kilogram a person weighs. That means for a person who weighs 70 kg (154 pounds), 1,400 mg could be a lethal dose.
When considering how much Adderall it takes to overdose, other factors can contribute. If someone has other health problems, small doses of Adderall can create big problems. So can mixing it with other drugs or with alcohol.
Adderall abuse, addiction, and treatment
How much Adderall is abuse? If people are using it without a prescription, any amount is abuse. If they’re buying or stealing it from others to gain an edge in their studies, they’re abusing it. If they have prescriptions but are using too much, they’re abusing it.
Abuse can become an addiction if people’s lives center around Adderall and they keep using it despite the negative consequences of their use. Like other drugs, Adderall can cause profound changes to a person’s brain and body.
Such changes can make it difficult to quit. People might feel bad when they quit, so they keep using. But using Adderall repeatedly might make them tolerant of it, so they use more. In doing that, they subject their bodies to increasingly larger amounts and elevate the risks of overdose and death.
Seeking help from caring, experienced professionals can help people end this cycle. The professionals might prescribe drugs or offer therapeutic suggestions that can minimize the symptoms of withdrawal and address their cravings.
They can suggest ways to help people stay awake, study, or focus in other ways that don’t involve misusing potentially deadly drugs such as Adderall.
- medlineplus.gov – Dextroamphetamine and Amphetamine
- ncbi.nlm.nih.gov – Mitigating Risks of Students use of study drugs through understanding motivations for use and applying harm reduction theory: a literature review
- accessdata.fda.gov – Adderall® CII (Dextroamphetamine Saccharate, Amphetamine Aspartate, Dextroamphetamine Sulfate, and Amphetamine Sulfate Tablets)
- ncbi.nlm.nih.gov – Serotonin Syndrome
- medlineplus.gov – Shock
- ddap.pa.gov – Overdose Overview
- healthline.com – Can You Overdose on Adderall?
- teens.drugabuse.gov – Brain and Addiction
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886